Alabama, 2012Hail and Damaging Winds in Alabama, July 5, 2012
July 5, 2012 · NWS HUN · 18 events in 7 counties and zones
An area of scattered strong to severe thunderstorms developed in the afternoon across northwest Alabama and moved east and northeast across north and into northeast Alabama. There were several reports of wind damage and large hail along with a strong macroburst that occurred in Lawrence County, Alabama.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.6 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of scattered strong to severe thunderstorms developed in the afternoon across northwest Alabama and moved east and northeast across north and into northeast Alabama. There were several reports of wind damage and large hail along with a strong macroburst that occurred in Lawrence County, Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 5, 1:41 PM CST, 19 minutes earlier.
Area forecast discussion, Jul 5, 1:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CDT THU JUL 5 2012
.DISCUSSION...
SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH LATER THIS EVENING.
HOWEVER...ISOLATED TO SCATTERED STORMS WILL STILL BE POSSIBLE
THROUGH 8 OR 9 PM. MOST OF THIS ACTIVITY WILL SHIFT SOUTH OF THE
TENNESSEE RIVER AND REMAIN NEAR AND EAST OF INTERSTATE 65. SOME OF
THESE STORMS COULD CONTINUE TO BE SEVERE AND PRODUCE WIND GUSTS 60 TO
80 MPH...GIVEN STRONG FORECAST WINDEX VALUES. EXPECT SOME PATCHY
LIGHT FOG TO DEVELOP IN AREAS THAT RECEIVE HEAVIER RAINFALL...BUT
WILL LEAVE OUT OF GRIDS DUE TO LIMITED COVERAGE OF CONVECTION THAT
IS EXPECTED.
MODELS ARE IN GOOD AGREEMENT THAT SEVERAL WEAK BOUNDARIES WILL PUSH
SOUTHEAST THROUGH NORTHWESTERLY FLOW AND ACROSS THE TENNESSEE VALLEY
AND NORTHERN ALABAMA THROUGH SATURDAY. RIGHT NOW THE BETTER CHANCE
OF SHOWERS AND STORMS AFTER TONIGHT APPEARS TO BE FRIDAY INTO FRIDAY
EVENING. RIGHT NOW...WE THINK THIS WILL KEEP HIGH TEMPERATURES A
LITTLE COOLER...IN THE MID TO UPPER 90S. THIS SHOULD KEEP A HEAT
ADVISORY A BAY ON FRIDAY...BUT THIS WILL NEED TO BE MONITORED CLOSELY
IN CASE LESS CONVECTION OCCURS.
CONVECTION SHOULD BE A LITTLE LESS WIDESPREAD ON SATURDAY...AND AS A
RESULT TEMPERATURES COULD AGAIN CLIMB TO 100 DEGREES WEST OF A
HUNTSVILLE TO CULLMAN LINE. A HEAT ADVISORY LOOKS VERY POSSIBLE.
HOWEVER ISOLATED TO WIDELY SCATTERED CONVECTION COULD GIVE SOME
LOCALIZED RELIEF. SEVERE MICROBUST POTENTIAL WILL REMAIN IN PLACE
WITH ANY CONVECTION FRIDAY AND SATURDAY AFTERNOON/EVENING...ALONG
WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING.
THE REAL BREAK TO THE HEAT LOOKS LIKE IT WILL COME EARLY NEXT
WEEK...AS A STRONGER FRONTAL BOUNDARY APPROACHES THE TENNESSEE
VALLEY. STRONGER SHEAR AND FORCING WITH THIS FRONT...SHOULD CAUSE
MORE WIDESPREAD SHOWER AND STORM ACTIVITY TO DEVELOP. THIS ACTIVITY
SHOULD CONTINUE THROUGH THE END OF THE WEEK...AS THE FRONTAL BOUNDARY
STALLS SOMEWHERE BETWEEN NASHVILLE AND CENTRAL AL. DUE TO CLOUD
COVER...CONVECTION...AND FRONTAL BOUNDARY INFLUENCES...HIGHS SHOULD
DROP TO NEAR NORMAL LEVELS AS A RESULT WITH HIGHS IN THE UPPER 80S
TO LOWER 90S AND LOWS IN THE UPPER 60S. FINALLY...A TRUE A BREAK IN
SIGHT FROM THE HEAT.
KTW
&&
.AVIATION...
/ISSUED 1241 PM CDT THU JUL 5 2012/
FOR 18Z TAFS...
STRONG DAYTIME HEATING HAS RESULTED IN THE DEVELOPMENT OF CUMULUS
TYPE CLOUDS ACROSS THE REGION. AN UPPER LEVEL DISTURBANCE APPROACHING
THE REGION FROM THE NNE WILL BRING A RISK OF MORE CONVECTION LATER
THIS AFTERNOON AND EVENING...MAINLY EAST OF I-65. MICROBURST OUTFLOW
WINDS ARE THE PRIMARY RISK POISED BY THE STRONGER STORMS... WITH
MARGINALLY SEVERE HAIL POSSIBLE TOO. STORM COVERAGE/INTENSITY SHOULD
WIND DOWN DURING THE LATER EVENING. MVFR FOG/MIST IS POSSIBLE TOWARD
DAYBREAK FRI AM AT EITHER TERMINAL...ESPECIALLY IF THEY RECEIVE
RAINFALL THIS EVENING.
RSB
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 98 72 98 74 / 30 30 20 30 20
SHOALS 74 97 71 100 73 / 20 30 20 30 20
VINEMONT 73 93 70 96 72 / 30 30 20 30 20
FAYETTEVILLE 72 96 71 99 72 / 20 30 20 30 20
ALBERTVILLE 72 96 70 95 70 / 40 30 20 30 20
FORT PAYNE 73 95 68 96 70 / 40 30 20 30 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
ALZ001>007.
TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
TNZ076-096.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jul 5, 11:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT THU JUL 5 2012
ALZ001>010-016-TNZ076-096-097-060300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1237 PM CDT THU JUL 5 2012
.DAY ONE...TODAY AND TONIGHT...
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON. THEREFORE...A HEAT ADVISORY IS IN EFFECT FOR
NORTHWEST ALABAMA...PORTIONS OF NORTH CENTRAL ALABAMA...AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE THROUGH 7 PM. FOR MORE INFORMATION...PLEASE
REFER TO THE HEAT ADVISORY PRODUCT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...ESPECIALLY EAST OF I-65. A FEW STORMS MAY BECOME
STRONG TO SEVERE...PRODUCING DAMAGING WIND GUSTS OVER 60
MPH...MARGINALLY SEVERE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY
BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT LIGHTNING.
AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE
WIDESPREAD COVERAGE OF THUNDERSTORMS ON MONDAY THROUGH WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING. PLEASE FORWARD ANY REPORTS OF
DAMAGE OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN
HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.
RSB/KTW
In the hours before
Special weather statement, Jul 5, 12:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CDT THU JUL 5 2012
ALZ009-TNZ097-051900-
FRANKLIN-JACKSON-
132 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND JACKSON COUNTIES
UNTIL 200 PM CDT...
AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MONTEAGLE...OR 11 MILES
NORTHWEST OF JASPER...MOVING SOUTHWEST 5 TO 10 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SHERWOOD...ANDERSON.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3489 8588 3506 8610 3522 8586 3500 8586
3499 8578
TIME...MOT...LOC 1831Z 045DEG 7KT 3512 8581
RSBSpecial weather statement, Jul 5, 12:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU JUL 5 2012
TNZ097-051930-
FRANKLIN-
159 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 230 PM
CDT...
AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTEAGLE...OR 17 MILES EAST OF
WINCHESTER...MOVING SOUTHWEST AT 5 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ST. ANDREWS...SEWANEE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3528 8590 3522 8586 3510 8586 3508 8587
3524 8607 3532 8598
TIME...MOT...LOC 1858Z 046DEG 6KT 3528 8583
RSBSpecial weather statement, Jul 5, 1:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
224 PM CDT THU JUL 5 2012
ALZ001-002-052000-
COLBERT-LAUDERDALE-
224 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 300 PM CDT...
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGTOWN...MOVING SOUTHWEST AT 10 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELGIN...CENTER STAR.
KILLEN...FORD CITY.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3495 8725 3480 8734 3480 8740 3480 8743
3478 8743 3476 8742 3475 8743 3474 8742
3474 8743 3471 8743 3480 8764 3501 8747
3501 8737
TIME...MOT...LOC 1924Z 029DEG 10KT 3492 8741
RSBSpecial weather statement, Jul 5, 1:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT THU JUL 5 2012
ALZ010-052015-
DE KALB-
244 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 315 PM CDT...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLINSVILLE...OR 13 MILES NORTHWEST OF
CENTRE...MOVING SOUTHWEST AT 5 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RODENTOWN...AND COLLINSVILLE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3425 8578 3425 8580 3424 8581 3423 8584
3420 8584 3419 8584 3420 8604 3421 8604
3435 8592 3428 8575
TIME...MOT...LOC 1944Z 030DEG 6KT 3423 8588
RSBSpecial weather statement, Jul 5, 1:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT THU JUL 5 2012
ALZ001-002-052030-
COLBERT-LAUDERDALE-
259 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 330 PM CDT...
AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN HILL...OR 9 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING SOUTHWEST AT 5 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
KILLEN...ZIP CITY.
SAINT FLORIAN...UNDERWOOD-PETERSVILLE...FLORENCE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8750 3493 8740 3478 8748 3477 8752
3477 8757 3475 8759 3488 8778 3501 8761
TIME...MOT...LOC 1958Z 043DEG 6KT 3492 8755
RSBEvent by event
11 thunderstorm wind, 4 hail, 2 lightning, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Lauderdale
- When
- July 5, 2:00 PM CST to 2:02 PM CST
- Where
- Lauderdale County, 2 mi W of Killen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.870, -87.565
A few trees were blown down by thunderstorm winds.
Hail, Madison
- When
- July 5, 3:34 PM CST to 3:35 PM CST
- Where
- Madison County, 4 mi SE of Huntsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.689, -86.570
Quarter size hail was reported at the intersection of Martin Road and Memorial Parkway.
Hail, Madison
- When
- July 5, 3:53 PM CST to 3:54 PM CST
- Where
- Madison County, 6 mi SSE of Redstone Aaf
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -86.660
Penny size hail was reported.
Thunderstorm Wind, Madison
- When
- July 5, 4:15 PM CST to 4:16 PM CST
- Where
- Madison County, 3 mi ESE of Huntsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.713, -86.571
Large tree branches were reported down by thunderstorm winds near the corner of Golf Road and Memorial Parkway.
Hail, Madison
- When
- July 5, 4:27 PM CST to 4:28 PM CST
- Where
- Madison County, 5 mi NNW of Huntsville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.797, -86.654
Quarter size hail was reported.
Hail, Madison
- When
- July 5, 4:29 PM CST to 4:30 PM CST
- Where
- Madison County, 6 mi S of Meridianville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.763, -86.570
Quarter size hail was reported.
Thunderstorm Wind, Madison
- When
- July 5, 4:29 PM CST to 4:30 PM CST
- Where
- Madison County, 6 mi S of Meridianville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.763, -86.570
Wind gusts were estimated to be at 60 mph.
Thunderstorm Wind, Jackson
- When
- July 5, 7:15 PM CST to 7:16 PM CST
- Where
- Jackson County, Scottsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 34.670, -86.030
A 50 knot gust was recorded at Scottsboro Airport.
Thunderstorm Wind, Jackson
- When
- July 5, 7:20 PM CST to 7:21 PM CST
- Where
- Jackson County, Skyline
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -86.120
A few power lines were downed by thunderstorm winds.
Thunderstorm Wind, Madison
- When
- July 5, 7:47 PM CST to 7:48 PM CST
- Where
- Madison County, New Hope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.530, -86.400
A tree was blown down onto a home on Cedar Point Road by thunderstorm winds.
Thunderstorm Wind, Marshall
- When
- July 5, 7:49 PM CST to 7:50 PM CST
- Where
- Marshall County, Guntersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -86.250
A few small trees were blown down by thunderstorm winds.
Lightning, Limestone
- When
- July 5, 7:49 PM CST
- Where
- Limestone County, Mooresville
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.630, -86.880
Lightning sparked a brush fire on Riverton Road in Mooresville.
Strong Wind, Dekalb
- When
- July 5, 7:50 PM CST to 7:51 PM CST
- Where
- Dekalb forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
A tree was downed due to thunderstorm winds and fell onto powerlines on Mall Road in New Hope.
Lightning, Dekalb
- When
- July 5, 7:50 PM CST
- Where
- Dekalb County, Kilpatrick
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.270, -86.070
Lightning struck a home in Kilpatrick.
Thunderstorm Wind, Dekalb
- When
- July 5, 8:00 PM CST to 8:01 PM CST
- Where
- Dekalb County, Crossville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.280, -86.000
Several eight feet tall pine trees were blown down by thunderstorm winds near highway 160.
Thunderstorm Wind, Marshall
- When
- July 5, 8:05 PM CST to 8:06 PM CST
- Where
- Marshall County, Guntersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -86.250
Numerous trees were blown down by thunderstorm winds on the peninsula in the city of Guntersville, Alabama.
Thunderstorm Wind, Marshall
- When
- July 5, 8:25 PM CST to 8:26 PM CST
- Where
- Marshall County, 2 mi W of Arab
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -86.535
Widespread trees were blown down by thunderstorm winds near the intersection of Hulaco road and Highway 69.
Thunderstorm Wind, Lawrence
- When
- July 5, 8:32 PM CST to 8:35 PM CST
- Where
- Lawrence County, 2 mi W of Moulton to 2 mi E of Moulton
- Measured
- 100 kt (115 mph) estimated gust
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 34.480, -87.315
A severe thunderstorm produced a swath of wind damage across Moulton in the form of a macroburst or a large scale microburst. The overall damage area stretched approximately four miles from west to east and 3.3 miles from north to south, covering the city. The majority of the wind damage was identified as snapped softwood and hardwood trees along with damage to power lines. Many trees were noted to be down on homes and businesses across Moulton. Several businesses had windows partially broken out. Pockets of more intense damage was specifically found in an area along highway 157, just north of highway 24. Specifically, the Lawrence county exchange building received significant roof damage and the surrounding grounds had damage to fencing and large items were picked up and thrown some distance. The adjacent building and farm equipment were completely flattened. Across the street, the Lawrence county funeral home had its roof partially ripped off with significant interior damage. In Moulton, the shirt factory building, which was a free standing concrete building along Court street, had its roof completely ripped off along with a partial wall collapse. Several power poles were snapped off near the base, in this area. The store front across the street had its windows completely blown out. Further west along Court street, a gas station sustained roof damage and another building had its garage destroyed. The high school also sustained significant damage, with the gynmasium roof covering being completely removed and other portions of the school having the windows blown out. There was also significant water damage inside of the main classrooms of the school. The final maximum wind rating of the macroburst was based on a combination of the damage to power poles and damage to free standing structures in three separate locations across the city of Moulton, Alabama.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
- Damaging Winds in Indiana, July 5, 2012$155,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404441, 404442, 404447, 404449, 404450, 404451, 404453, 404454, 402117, 404456, 404458, 404459, 404460, 404461, 405583, 405584, 405585, 405593.